Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 30, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Mar 23, 2009, 12:16 PM AKDT. It took effect at Mar 23, 2009, 4:00 PM AKDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2009, 12:16 PM AKDT (20:16 UTC)
- In effect from
- Mar 23, 2009, 4:00 PM AKDT
- Expired
- Mar 24, 2009, 5:00 AM AKDT
- In force
- 13 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 232016 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1216 PM AKDT MON MAR 23 2009 AKZ171-240930- /X.NEW.PAFC.BZ.W.0030.090324T0000Z-090324T1300Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 1216 PM AKDT MON MAR 23 2009 ...BLIZZARD WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM AKDT TUESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM AKDT TUESDAY. A STORM SYSTEM EAST OF KODIAK ISLAND HAS BEEN PRODUCING STEADY SNOWFALL SINCE THIS MORNING. AS THIS LOW CONTINUES TO DRIFT NORTHWESTWARD THIS AFTERNOON AND EVENING COLD AIR MOVING IN FROM THE WEST WILL CAUSE WEST TO NORTHWEST WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 55 MPH. THESE STRONG WINDS WILL COMBINE WITH CONTINUED STEADY SNOW AND FALLING TEMPERATURES TO PRODUCE BLIZZARD CONDITIONS. SNOW AND WINDS WILL DIMINISH LATE TONIGHT INTO TUESDAY MORNING AS THE STORM MOVES OFF TO THE EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
2 follow-up statements
000 WWAK41 PAFC 240236 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 636 PM AKDT MON MAR 23 2009 AKZ171-241300- /X.CON.PAFC.BZ.W.0030.000000T0000Z-090324T1300Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 636 PM AKDT MON MAR 23 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKDT TUESDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKDT TUESDAY. A STORM SYSTEM EAST OF KODIAK ISLAND HAS BEEN PRODUCING STEADY SNOWFALL THROUGH TODAY. NORTHWEST WINDS HAVE INCREASED 20 TO 40 WITH GUSTS TO 50 MPH AS THE LOW OVER THE GULF HAS MOVED TOWARD KODIAK ISLAND. THESE STRONG WINDS COMBINED WITH STEADY SNOW ARE CAUSING BLIZZARD CONDITIONS. SNOW AND WINDS WILL DIMINISH LATE TONIGHT INTO TUESDAY MORNING AS THE STORM MOVES OFF TO THE EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 241301 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 501 AM ADT TUE MAR 24 2009 AKZ171-241415- /X.EXP.PAFC.BZ.W.0030.000000T0000Z-090324T1300Z/ KODIAK ISLAND- INCLUDING THE CITY OF...KODIAK CITY 501 AM ADT TUE MAR 24 2009 ...BLIZZARD WARNING WILL EXPIRE AT 5 AM AKDT EARLY THIS MORNING... THE BLIZZARD WARNING WILL EXPIRE AT 5 AM AKDT EARLY THIS MORNING. CONDITIONS ACROSS KODIAK ISLAND ARE IMPROVING. VISIBILITIES HAVE IMPROVED OVERNIGHT. SNOW WILL GRADUALLY TAPER OFF AND WINDS WILL DIMINISH THIS MORNING AS THE LOW MOVES SLOWLY TO THE EAST. THIS IS THE LAST STATEMENT FOR THIS EVENT. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 23, 5:00 AM AKDT, 7 hours 16 minutes earlier.
Area forecast discussion, Mar 23, 5:00 AM AKDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT MON MAR 23 2009
.DISCUSSION...
REDOUBT VOLCANO AT LONG LAST HAS FINALLY ERUPTED. A PLUME OF ASH IS
MOVING NORTH AND WILL STAY WEST OF ANCHORAGE AND PALMER. SOME ASH
WAS REPORTED IN SKWENTNA EARLY THIS MORNING...AND ASHFALL AMOUNTS
ARE EXPECTED TO BE VERY LIGHT AND CONFINED TO GENERALLY WEST OF A
LINE FROM WILLOW AND TALKEETNA.
THE WEATHER PICTURE IS DOMINATED BY A BLOCKING RIDGE OVER EASTERN
SIBERIA. THE DOWNSTREAM TROUGH IS CENTERED OVER BRISTOL BAY WITH
CYCLONIC FLOW OVER THE EASTERN BERING SEA AND SOUTHERN ALASKA. THE
BLOCK AND ASSOCIATED DOWNSTREAM LOW WILL SLOWLY RETROGRADE THROUGH
THE WEEK AND INTO THE WEEKEND WITH SOUTHERN ALASKA REMAINING IN
CYCLONIC FLOW ON THE WARM SIDE OF THE TROUGH.
A CYCLONE SPINNING UP IN THE GULF OF ALASKA ON THE EAST SIDE OF THE
BRISTOL BAY LOW WILL MOVE NORTH TODAY. THIS LOW WILL BE JUST EAST OF
KODIAK THIS AFTERNOON. MOST OF THE WINDS AND PRECIPITATION WITH THIS
LOW WILL BE NEAR THE GULF COAST WITH LOCAL PENETRATIONS INLAND. THE
LOW WILL WEAKEN AND MOVE EAST TONIGHT INTO TUESDAY AS ANOTHER SYSTEM
SOUTH OF THE ALEUTIANS COMES RACING IN FROM THE WEST AND KICKS IT
OUT.
THE WARM FRONT FROM THE NEXT SYSTEM WILL REACH THE ALASKA PENINSULA
TUESDAY NIGHT AND AFFECT MOST OF SOUTHERN ALASKA BY WEDNESDAY WHEN
THE LOW CENTER WILL BE JUST SOUTHWEST OF KODIAK ISLAND.
A CONTINUING SERIES OF IMPULSES AROUND THE MEAN LOW POSITION WILL
AFFECT SOUTHERN ALASKA FOR THE REMAINDER OF THE WEEK AND INTO THE
WEEKEND.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING 132
GALE WARNING 120 130 140 150 155 170 172.
HEAVY FREEZING SPRAY 130 132 138 140 141 150 155 165 179.
FIRE WEATHER...NONE.
LUDWIG MAR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:00 PM AKDT | Small Craft Advisory | AFC | 4 days | |
| Mar 22, 4:00 PM AKDT | Storm Warning | AFC | 24 hr | |
| Mar 22, 4:00 PM AKDT | Storm Warning | AFC | 14 hr | |
| Mar 22, 4:00 PM AKDT | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Mar 22, 11:32 PM AKDT | Flash Flood Warning | AFC | 28 min | |
| Mar 22, 11:33 PM AKDT | Ashfall Advisory | AFC | 16 hr | |
| Mar 23, 4:00 AM AKDT | Gale Warning | AFC | 12 hr | |
| Mar 23, 4:00 AM AKDT | Gale Warning | AFC | 5 days | |
| Mar 23, 4:00 AM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Mar 23, 7:18 AM AKDT | Ashfall Advisory | AFC | 9 hr | |
| Mar 23, 8:45 AM AKDT | Gale Warning | AFC | 55 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.